Bilateral atypical femoral fractures caused by long-term use of bisphosphonate treatment in postmenopausal osteoporosis.

Authors: S Jasqui-Remba, Samuel Grobeisen-Levin, S. Jasqui-Romano, G Rodríguez-Rejón
Cited by: 0

Abstract

This paper presents two cases of bilateral atypical femoral fractures in postmenopausal women who underwent prolonged bisphosphonate therapy for osteoporosis. Both patients, aged 83 and 76, experienced fractures after long-term bisphosphonate treatment, highlighting concerns about suppressed bone turnover. Each case was treated with intramedullary nailing, and bisphosphonates were discontinued in favor of alternative therapies. These cases underscore the risks of atypical femoral fractures linked to extended bisphosphonate use, emphasizing the need for careful patient monitoring and further research to optimize osteoporosis treatment strategies and prevent such complications.

Fields of Study & Subjects

Bone health and osteoporosis research Bone health and treatments Hip and Femur Fractures

Publication details

Journal / source
PubMed
Volume
39
Issue
6
Pages
401–404
Publication date
6 July 2026
Language
EN